Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 476, NWS Jackson, MS

October 7, 2002Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 7, 2002, 3:40 AM CDT for Madison County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2002, 3:40 AM CDT (08:40 UTC)
Expired
Oct 7, 2002, 4:25 AM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS54 KJAN 070840
SVRJAN
MSC089-070925-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CDT MON OCT 7 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 425 AM CDT

* AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF CANTON...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL MADISON COUNTY 

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3249 9000 3254 9015 3269 9004 3262 8975

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 2:55 AM CDT, 45 minutes earlier.

Area forecast discussion, Oct 7, 2:55 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 AM CDT MON OCT 07 2002

PRIMARY FORECAST CONCERNS IN SHORT TERM REVOLVE AROUND COLD FRONTAL
PASSAGE AND ASSOCIATED CONVECTIVE PRECIPITATION. FRONTAL PASSAGE
LOOKS TO BE SLOW WITH BOUNDARY EVENTUALLY HANGING UP ALONG THE GULF
COAST TONIGHT. THE OVERALL PATTERN SHOULD REMAIN A BIT ACTIVE
THROUGH THE UPCOMING WEEK AS THE MEAN TROUGH POSITION REMAINS WEST
OF THE LOWER MISSISSIPPI VALLEY REGION...ALLOWING SHORTWAVE ENERGY
TO RIPPLE THROUGH A WEAK GULF COAST BAROCLINIC ZONE. BIGGEST
QUESTIONS AT THIS TIME ARE RELATED TO SPECIFIC SHORTWAVE TROUGHS AND
THEIR AFFECT ON THE FORECAST AREA.

FOR TODAY...CURRENTLY DEALING WITH CONVECTIVE COMPLEX OVER NW HALF
OF THE AREA. LATEST SFC DATA ANALYSIS INDICATES PREFRONTAL TROF
ASSOC WITH COMPLEX INTO NW MS/NE LA...WHILE THE COLD FRONT APPEARS
TO BE MOVING INTO CNTRL AR. BOTH THE 6HR FORECASTS OF THE ETA AND
GFS ARE ON TRACK WITH COLD FRONT...AND BOTH ARE IN GENERAL AGREEMENT
ON MASS FIELDS. BOTH MODELS IMPLY BEST CONVECTIVE PRECIP WILL FALL
DURING THE MORNING OVER CNTRL/ERN PORTIONS OF THE AREA...WITH LESSER
AMOUNTS THIS AFTN AS FRONT PROGRESSES SOUTH INTO GULF COAST MID
LEVEL RIDGE. APPEARS THE GFS GETS A LITTLE TOO AGGRESSIVE WITH LOW
LEVEL COLD ADVECTION LATER TODAY...AND WILL FOLLOW BLEND OF MET/MAV
GUIDANCE FOR TEMPS. WILL MAKE LAST MINUTE DECISION ON PRECIP CHANCES
FOR TODAY...BUT WILL MOST SURELY GO CATEGORICAL FOR PRE-NOON HOURS
FOR SOME OF CNTRL/ERN ZONES DEPENDING ON POSTION OF COMPLEX. LEAST
CHANCE FOR PRECIP SHOULD EXIST OVER NW ZONES WHERE DRY AIR ADVECTION
WILL TAKE PLACE.

FOR TONIGHT THROUGH TUESDAY NIGHT...THESE LOOK TO BE THE QUIETEST
PERIODS OF THE FORECAST WITH WEAK SHORTWAVE RIDGE PROGRESSING OVER
THE REGION. WILL CONTINUE TREND OF DRY WEATHER FOR THESE PERIODS. DO
NOT EXPECT A BIG DROP IN TEMPS EITHER NIGHT AS CLOUD COVER WILL
HINDER RADIATIONAL COOLING PROCESS. IN FACT...BOTH ETA AND GFS KEEP
PRECIP WATER VALUES ABOVE 1.5 INCHES OVER SRN HALF OF AREA.

FOR WEDNESDAY THROUGH FRIDAY...A RELATIVELY WEAK...BUT DISTINCT
SHORTWAVE TROF WILL PROGRESS SLOWLY EAST ACROSS TX TOWARDS THE
FORECAST AREA DURING THIS PERIOD. RAIN CHANCES WILL ONCE AGAIN BE ON
THE INCREASE AS THIS SYSTEM INITIATES WARM/MOIST ADVECTION ALONG THE
STALLED FRONT. GFS DEVELOPS A DISTINCT SOUTHERLY LOW LEVEL JET INTO
WRN PORTIONS OF AREA BY THURSDAY. LOOKS LIKE A TAP FROM HIGH
MOISTURE CONTENT AIRMASS OVER BAY OF CAMPECHE MAY SET UP AT THIS
TIME...WOULDNT BE SUPRISED TO SEE LOCALLY HEAVY RAINFALL AS
SHORTWAVE TROF AXIS PUSHES THROUGH FRIDAY. NO CHANGES ARE PLANNED TO
LATEST FORECAST.

LOOKING AHEAD TO NEXT WEEKEND...GFS CONTINUES TO INDICATE THAT
STRONG HEIGHT FALLS WILL BE DEVELOPING OVER WRN HALF OF THE NATION.
PATTERN MAY KEEP PATTERN UNSETTLED THIS WEEKEND...BUT TOO FAR OUT TO
SAY HOW MUCH RIDGING MAY BE OVER AREA SO WILL KEEP CURRENT DRY
FORECAST GOING.

PRELIM NUMBERS...
JAN 80/60/78/60/80 82123
MEI 80/60/79/58/81 83223

.JAN...
AR...NONE
LA...NONE
MS...NONE

43
Hazardous weather outlook, Oct 6, 7:57 PM CDT, 7 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT SUN OCT 06 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI AS THE NIGHT CONTINUES. ISOLATED STRONG THUNDERSTORMS
MAY CONTAIN GUSTS UP TO 35 MPH...FREQUENT LIGHTNING STRIKES...AND
LOCALLY VERY HEAVY RAINS. HOWEVER... SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

THUNDERSTORM COVERAGE WILL INCREASE LATER TONIGHT FROM THE
NORTHWEST...AS A COLD FRONT PUSHES TOWARD THE LOWER MISSISSIPPI
RIVER VALLEY. THIS SIGNIFICANT COLD FRONT WILL MOVE STEADILY
SOUTHEAST AND INTO THE FORECAST AREA BY 3 AM MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.